Some Corticosteroids Raise Staph Infection Risk

Some Corticosteroids Raise Staph Infection Risk
Some Corticosteroids Raise Staph Infection Risk

Patients Taking Corticosteroids More Susceptible To Life-Threatening Staph Infections

A powerful class of steroid drugs that are used to treat inflammatory diseases such as rheumatoid arthritis and ulcerative colitis, when used over the long-term, may make patients more susceptible to life-threatening staph blood infections.

Systemic glucocorticoids, which are also considered a type of corticosteroids, are known as immunosuppressive drugs that have anti-inflammatory properties. However, they can also suppress the body’s immune system, leaving some patients more susceptible to infections.

In a new study published in Mayo Clinic Proceedings, Danish researchers examined the medical records of 30,000 patients. People who were given systemic glucocorticoids were 2.5 times more likely than those who didn’t take the drug to have a staph bacteria-associated blood infection outside of a hospital.

The risk of infection rose the higher the dose. Patients on a 90-day corticosteroid cumulative dose up to 150 mg had 2.4 times higher risk than non-users. But the risk for those taking more than 1,000 mg of the drug over the same time period was 6.3 times greater.

People with pre-existing medical conditions also faced the highest risk of infection. For example, the risk was highest among patients who had connective tissue disease and chronic lung disease and who used glucocorticoids over the long term. In cancer patients, new users of the drugs faced the highest risk.

The researchers advise that physicians weigh the benefits of glucocorticoid therapy with the increased risk for staph infections in all patients.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments